MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION DRAINS PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM

ATRIUM MEDICAL CORPORATION DRAINS PNEUMOSTAT; BOTTLE, COLLECTION, VACUUM
Model Number 16100
Health Effect - Clinical Code Death (1802)
Date of Event 07/14/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
Report received from therapeutic goods administration (tga): preterm baby delivered after hours at 0432am in operating theatres by caesarean section at a (b)(6) hospital.The baby required prolonged resuscitation and was intubated and ventilated with difficulty.A left tension pneumothorax developed while the baby was still in operating theatres, and after initial needle drainage, an intercostal catheter was inserted and connected to a pneumostat chest drain valve.The baby was moved to the neonatal intensive care unit (nicu) at 90 minutes of age.At first x-ray in the nicu (0626am), there was still left pneumothorax present although much smaller, and a right tension pneumothorax had developed, as well as surgical emphysema.A right intercostal catheter was inserted and also connected to a pneumostat chest drain valve.On the next x-ray at 0655am, the right pneumothorax was relieved with right lung re expansion, however the left pneumothorax was now increased in size.On cxr at 0748, there was again a right tension pneumothorax, as well as ongoing left pneumothorax.On x-ray at 0757, there was bilateral tension pneumothorax.The patient passed away the same morning.
 
Additional Manufacturer Narrative
No additional information has been provided regarding the incident, therefore it is difficult to determine the root cause and to confirm the complaint.The pneumostat chest drain used in the case was not provided for evaluation.There are many factors to consider regarding this complaint such as the actual term the baby was carried to, what damage that may have occurred to the patients lungs during resuscitation and ventilation as it was reported that there was a surgical emphysema.X-rays were showing that there was health status deterioration; however, there is no mention that the proper device operation was verified.The pneumostat instructions for use (ifu) was compared to the information provided by the complainant.There was no mention that they had checked for occlusion in the air leak well.There was also no mention of whether the luer-lock connector was in the off position as if it was not the pleural space would be open to the atmosphere and may have contributed to a compromise in respiratory function.In addition, there was no mention whether the integrity of the catheter/drain connection was checked, if the drain was kept in the upright position, or if the drain had been assessed for proper operation.This trouble shooting is expected to ensure proper and safe operation of the drain.The ifu states the following: "patient tube connection, air leak well, and needleless luer-lock port should be checked regularly to confirm proper operation.¿ the pneumostat and the atrium express mini 500 are devices marketed as ¿mobile drains¿; intended for adult patients in order to provide a smaller drain to facilitate patient ambulation and mobility.Early post-surgical ambulation has been studied and shown quicker patient recovery and earlier hospital discharge.There are marked differences between the pneumostat and the pediatric drains.The chest drains specifically designed and marketed for children are the pediatric model ocean 2012 wet suction, water seal chest drain and the pediatric model oasis 3612 dry suction, water seal chest drain.Both the 2012 and 3612 devices are traditional 3 chamber systems consisting of 200cc fluid collection chamber, water seal, and ability to apply suction, if prescribed.The water seal, in particular, is important as it serves multiple functions including: one-way valve for patient protection, visualization of an air leak via bubbling, and the visualization of patient pleural pressures.The pneumostat is a two chamber system consisting of 30cc fluid collection chamber and a mechanical dry seal valve; suction is not possible with the pneumostat.While the mechanical one-way valve protects the patient and allows for the visualization of an air leak, it does not allow for visualization of the patient pleural pressures which is important for small patients.It is not known why the pneumostat was chosen in the first place instead of a pediatric drain.A review of the device history records indicates that this lot of pneumostat drains passed all quality and performance requirements and there were no non conformances noted during the manufacture of the device.Medical affairs conducted a medical assessment.Per the medical assessment, it was suggested that the instructions for use be updated to mitigate any future risk.The changes to the instructions for use are being conducted under a design control quality plan.A complaint review was performed for the last five (5) years and the review was unable to identify any complaints citing that the instructions for use were deficient.Based on the details of the complaint the root cause has been determined to be user error.There is no evidence to conclude based on the details provided that the pneumostat in question was not performing properly.

Brand Name
DRAINS PNEUMOSTAT
Common Device Name
BOTTLE, COLLECTION, VACUUM
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key10624472
Report Number3011175548-2020-01175
Device Sequence Number11414358
Product Code KDQ
UDI-Device Identifier00650862161007
UDI-Public00650862161007
Combination Product (Y/N)N
PMA/510(K) Number
K984496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model Number16100
Device Catalogue Number16100
Device Lot Number443968
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer01/28/2021
Initial Report FDA Received Date10/03/2020
Supplement Report FDA Received Date02/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERCOSTAL CATHETER.
Outcome Attributed to Adverse Event Death;
Patient Age1 DA